ACE inhibitor side effect


#1

I started on an ACE inhibitor in December because my BP was quite high. I’m wondering, for those of you who had a cough as a side effect, how soon it took to start.

I’ve had a very annoying cough for the past few weeks. I assumed it was from allergies, since it seems to be happening because my throat is itchy/irritated, and I’m definitely having other allergy symptoms. By in past years, I haven’t usually had a cough with allergies. So it just occurred to me that this may be a side-effect.

Is it possible to have no side effects at for six weeks and then have them start?


#2

Yes, i was on Lisinopril for a while before I got side effects. I got the cough and plugged sinuses. Some people choose to live with the cough but no way would I. My husband was going crazy at night as I coughed all night and the tickle cough was unbearable. I currently take Losartan (generic for Cozaar) and have no side effects. I am on a low dose because I don’t really have high BP.


#3

I have been on Ramipril (altace), for over 30 years. No cough now but recall having cough for a short while before it went away.

Maybe you can try other ace inhibitors to see if they eliminate the cough for you.


#4

I’m not sure if my dose is low or high. I was on a different ACE inhibitor years ago but had side effects (no cough, just gave me a really rapid heart rate and I felt terrible). I switched to an ARB and had no problems with that. Then I didn’t need anything for years. At my last appointment I mentioned to my endo that my BP had been quite high when I had it checked at the dentist (don’t ask me why they have a BP monitor, but they do) and when he checked it, it was just as high. It would be nice to know why my BP is intermittently high and then not…maybe related to my thyroid or something.

I’ve been having sinus issues, too… I figured it was all allergies, becuase I do have bad allergies, but maybe it’d be worth trying an ARB to see if it goes away. I don’t see my endo till April, but I’ll mention it to him then (I already told him I had problems with the ACE inhibitor years ago, so doubt he’ll be surprised).


#5

According to Google, the cough affects about 10% of people who take ACE inhibitors. So it definitely isn’t a problem for everyone. I see my endo in another six weeks or so, so I’ll see if it goes away during that time. It’s so hard to tell if the cough is due to the medication or allergies, given the time of year…

I was on a different ACE inhibitor years ago and had side effects from that. So, given that this may be the second one I’ve had side effects with, I think my endo would likely just switch me to an ARB.


#6

I lived happily with ramipril for 10 years and then the cough started. at first only 10 to 15 minutes then it increased up to 1 hour then I quit and started an ARB valsartan. I tried different ACES but those that didn’t make me cough also did nothing for the BP.


#7

I was on Lisinopril for a couple of years, and it did produce a persistent dry cough. The cough persisted for a couple of months even after stopping the drug.


#8

Do you mean that you had coughing fits lasting 15-60 minutes? Mine definitely aren’t lasting that long. It’s more just intermittent coughing throughout the day and night related to my throat being itchy. But my eyes and nose are also itchy, and I’m having all the other usual allergy symptoms, so it’s very hard to tell if it’s the medication or just allergies. I think the only way to tell would be to switch to an ARB and see if it goes away. Since lots of people are reporting that they took ACE inhibitors with no problems for a while before the cough developed, I’ll probably request to switch to an ARB when I see my endocrinologist in April. If the cough goes away I can probably be confident it’s the medication. If the cough doesn’t go away, I can probably be confident that it’s allergies. If the cough lasts several months then goes away, I may never know whether it was the medication or allergies.


#9

I’m on lisinopril and no side effects from the start


#10

Took Coversyl (Perindoperil) for three years with no side effects. Worked wonders for my BP.
Woke up on my 42nd birthday, took my pill and within 4 hours was in the emergency room with Angioedema!
Lots of tests until the Endo found it. I’m actually allergic to ACE Inhibitors. Took three years to surface, but its on my Medic Alert bracelet now!
Too bad, it was working well for a long time.


#11

Thanks for all the feedback, everyone! Interesting how varied people’s experiences are. I mentioned the coughing to my endocrinologist in April, and he said he’d be happy to change the medication, but would leave it up to me. I decided to wait and see if the cough seemed to be allergy-related.

I’m fairly certain at this point that my cough is due to allergies. It goes away when I travel and gets better when pollen levels are low or when I’m running my air purifier (it comes back within about an hour of turning the air purifier off). I’ve also discovered that using Ventolin helps calm it down if it’s persistent; I never thought to try Ventolin because I’ve only used that for wheezing before.

Doesn’t change the fact that it’s irritating as heck, but at least it doesn’t seem to be a medication side effect.

As it turns out, my blood pressure was still quite high at my last endocrinologist appointment, so he’s prescribed a new medication that includes an ACE inhibitor (at the same dose I’m on) as well as a calcium channel blocker. I’m still using up my current prescription so have not started that new medication yet.